Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

July 31, 2016Renville County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 31, 2016, 9:13 PM CDT for Renville County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 9:13 PM CDT (02:13 UTC)
Expired
Jul 31, 2016, 9:45 PM CDT
In force
32 min
Issued by
NWS Bismarck, ND

County Renville County, ND

The radar

The Minot AFB radar (KMBX), 77 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1165 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS83 KBIS 010213
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT SUN JUL 31 2016
 
NDZ003-004-010245-
RENVILLE ND-BOTTINEAU ND-
913 PM CDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE AND WEST
CENTRAL BOTTINEAU COUNTIES UNTIL 945 PM CDT...

AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF SHERWOOD...OR 9 MILES NORTHWEST OF MOHALL...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOHALL AND LORAINE. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL NORTH DAKOTA.

LAT...LON 4877 10183 4886 10185 4899 10144 4875 10140
TIME...MOT...LOC 0213Z 258DEG 24KT 4883 10170 

$$

SCHILD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 31, 9:10 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 31, 9:10 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
910 PM CDT SUN JUL 31 2016

.UPDATE...
Issued at 910 PM CDT Sun Jul 31 2016

We cancelled much of the western and southern portions of severe
thunderstorm watch 427, maintaining it mainly over north central
ND through 04 UTC. The 00 UTC Bismarck sounding revealed rather
substantial capping (MLCIN of -170 J/kg; more than what earlier
model guidance had expected) and anemic winds in the 700 to 500
MB layer, contributing to lackluster wind shear. Radar trends in
southwest and south central ND have reflected this environment
with little in the way of substantial convection along and south
of Interstate 94. Storms in north central ND remain stronger as
of 02 UTC, so we will maintain the watch there for a while longer,
but MLCIN is also increasing there and the overall threat should
continue to dwindle in the next few hours.

Having said that, HRRR and experimental HRRR simulations have been
very consistent with another round of strong to potentially severe
convection moving into western ND late tonight (after 07 UTC) and
then into central ND by daybreak Monday. Based on increasing winds
aloft, MUCAPE around 3000 J/kg, and run-to-run continuity in HRRR
simulations showing updraft helicity values in excess of 75 m2/s2
with several storms late tonight and Monday morning, we have added
a mention of severe weather to the forecast across much of western
and central ND in that time period.

UPDATE Issued at 655 PM CDT Sun Jul 31 2016

Scattered thunderstorms initiated along a surface wind shift over
western ND late this afternoon and are slowly propagating east as
of 2350 UTC. Their eastward movement is a bit slower than earlier
anticipated, and recent model guidance suggests mid-level heights
may begin slowly rising through 06 UTC, both of which calls into
question the eastward bounds of the severe threat this evening.
This update slowed the eastward advance of PoPs and reduced them
somewhat over south central ND. Otherwise, based on RAP analysis
data, deep-layer shear is strongest in north central ND and in the
vicinity of the supercell over Mountrail County at this hour, with
0-6-km bulk wind differences around 40 kt and MLCAPE up to 3000
J/kg supportive of large hail and damaging gusts. Shear is weaker
in southwest ND, which is why storms there have been less robust.

&&

.SHORT TERM...(This evening through Monday)
Issued at 207 PM CDT Sun Jul 31 2016

Current surface analysis places low/frontal boundary over eastern
Montana with moist southerly flow over much of the Dakotas. Upper
level analysis places weak ridge pushing towards central North
Dakota while low spins over central Alberta. Variety of short
waves continue to slide through strong southwest flow behind
aforementioned ridge with a notable one pushing though eastern
Montana. Some light elevated convection continue over northwest
North Dakota...though a stronger storm is starting to develop over
far southwest North Dakota.

For the rest of this afternoon into tonight, surface based storms
will continue to develop over eastern Montana into western North
Dakota as cap erodes ahead of aforementioned surface low and
short wave. Strong instability noted over western into central
North Dakota where moisture continues to surge in, with cape
values in excess of 3000 j/kg over western North Dakota, and
values in excess of 4000 j/kg towards the central. Adequate 0-6
km bulk shear of 35 kts or greater for supercell development is
noted across the area. Storms will push east across the area
overnight with strong winds/hail as a primary threat. Forecast
soundings also suggest that a few storms may pose a heavy rain
threat with the moisture rich atmosphere, particularly slower
moving ones.

Next wave and affiliated frontal boundary pushes into the area
very early Monday morning bringing additional chances for
showers/thunderstorms which will continue into mid-day. Latest
guidance suggests higher coverage of precipitation with this
system, particularly over central ND/James River Valley. Severe
threat remains primarily ahead of the front over the James River
Valley later in the day, though would not be surprised if any
storms strengthen in the morning as the front moves through with
ample instability remaining. Conditions dry out from west to east
in the afternoon/early evening.

Quiet weather expected Tuesday as weak ridge passes over the area.

.LONG TERM...(Wednesday through Sunday)

Issued at 230 PM CDT Sun Jul 31 2016

Main highlight in the long term period will be another round of
thunderstorms Wednesday/Wednesday evening, followed by a quiet
period thereafter into next weekend.

Next closed mid level low moves east through the Northern Plains
Wednesday through Wednesday night bringing a decent chance for
thunderstorms to our region. Similar set-up as we see today
though models place this closed low farther south tracking east
along the International Border.

Thursday through Saturday look mainly dry as an upper level ridge
builds across the Rockies then migrates east into the Great Plains
by Saturday night, coupled with surface high pressure over the
state. Return flow and a transition to a more active
west/southwesterly flow aloft late next weekend into the following
work week will see increasing chances for precipitation.

Temperatures will be near to slightly below normal this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 910 PM CDT Sun Jul 31 2016

Scattered thunderstorms with local MVFR or IFR conditions are
expected tonight through Monday. Gusty winds and large hail are
possible with the strongest storms. There's also a chance of
patchy fog and MVFR ceilings in south central ND late tonight
and early Monday morning, but confidence in that is relatively
low.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...CJS
SHORT TERM...JJS
LONG TERM...NH
AVIATION...CJS
Hazardous weather outlook, Jul 31, 9:13 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT SUN JUL 31 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020215-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
913 PM CDT SUN JUL 31 2016 /813 PM MDT SUN JUL 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND PARTS OF
CENTRAL NORTH DAKOTA TONIGHT. THE GREATEST THREAT WILL BE OVER
NORTH CENTRAL NORTH DAKOTA THIS EVENING...THEN ACROSS A LARGER
PART OF WESTERN AND CENTRAL NORTH DAKOTA AFTER MIDNIGHT. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS.
SOME STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY...WITH CHANCES
GRADUALLY DIMINISHING THROUGH THE DAY INTO THE EVENING FROM WEST
TO EAST. A FEW STORMS COULD BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.
SOME STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY.

CJS

In the hours before

Local storm report, Jul 31, 8:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
831 PM CDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     NON-TSTM WND GST 1 SW STANLEY            48.30N 102.41W
07/31/2016  M58 MPH          MOUNTRAIL          ND   AWOS

            AWOS STATION 1 SW STANLEY /08D/.

&&

MM
Local storm report, Jul 31, 8:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             6 S 4 BEARS LODGE       47.90N 102.57W
07/31/2016  E0.88 INCH       MOUNTRAIL          ND   PUBLIC

            .

&&

MM
Special weather statement, Jul 31, 9:01 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT SUN JUL 31 2016

NDZ003-010-011-010230-
WARD ND-RENVILLE ND-MOUNTRAIL ND-
901 PM CDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOUNTRAIL...
SOUTHWESTERN RENVILLE AND CENTRAL WARD COUNTIES UNTIL 930 PM CDT...

AT 901 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DONNYBROOK...OR 24 MILES NORTHEAST OF STANLEY...MOVING EAST AT
35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MINOT AIR FORCE BASE...CARPIO...FOXHOLM...DONNYBROOK...COULEE AND
HARTLAND.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND NORTHWESTERN NORTH DAKOTA.

LAT...LON 4854 10145 4854 10131 4829 10131 4839 10233
      4854 10235 4855 10224 4858 10223 4859 10145
TIME...MOT...LOC 0201Z 272DEG 30KT 4847 10191

SCHILD
Special weather statement, Jul 31, 9:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT SUN JUL 31 2016

NDZ002-003-011-010230-
BURKE ND-WARD ND-RENVILLE ND-
907 PM CDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BURKE...WEST
CENTRAL RENVILLE AND NORTHWESTERN WARD COUNTIES UNTIL 930 PM CDT...

AT 907 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENMARE...OR 6 MILES SOUTHEAST OF BOWBELLS...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KENMARE...NORMA AND NIOBE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND NORTHWESTERN NORTH DAKOTA.

LAT...LON 4866 10229 4876 10228 4883 10194 4862 10187
TIME...MOT...LOC 0207Z 261DEG 21KT 4872 10215

SCHILD
Local storm report, Jul 31, 9:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     6 SW NEW TOWN           47.92N 102.58W
07/31/2016                   MOUNTRAIL          ND   TRAINED SPOTTER

            GRAIN BIN WAS BLOWN INTO A WHEAT FIELD

&&

KROLAK
Special weather statement, Jul 31, 9:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT SUN JUL 31 2016

NDZ003-004-010245-
RENVILLE ND-BOTTINEAU ND-
913 PM CDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE AND WEST
CENTRAL BOTTINEAU COUNTIES UNTIL 945 PM CDT...

AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF SHERWOOD...OR 9 MILES NORTHWEST OF MOHALL...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOHALL AND LORAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL NORTH DAKOTA.

LAT...LON 4877 10183 4886 10185 4899 10144 4875 10140
TIME...MOT...LOC 0213Z 258DEG 24KT 4883 10170

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:11 PM CDTSpecial Weather StatementBISBillings34 min
Jul 31, 7:11 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward64 min
Jul 31, 7:54 PM CDTSevere Thunderstorm WarningBISMountrail, Ward66 min
Jul 31, 8:16 PM CDTAreal Flood AdvisoryBISMountrail3 hr
Jul 31, 8:19 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail42 min
Jul 31, 8:28 PM CDTSpecial Weather StatementBISBurke32 min
Jul 31, 9:01 PM CDTSpecial Weather StatementBISWard29 min
Jul 31, 9:07 PM CDTSpecial Weather StatementBISRenville23 min
Jul 31, 9:32 PM CDTSpecial Weather StatementBISMountrail28 min
Aug 1, 2:52 AM CDTSpecial Weather StatementBISGolden Valley38 min
Aug 1, 3:06 AM CDTSpecial Weather StatementBISBowman, Slope39 min
Aug 1, 3:29 AM CDTSpecial Weather StatementBISBillings, Golden Valley46 min
Aug 1, 3:45 AM CDTSpecial Weather StatementBISBowman, Slope45 min
Aug 1, 3:58 AM CDTSpecial Weather StatementBISWilliams32 min
Aug 1, 4:25 AM CDTSpecial Weather StatementBISAdams, Billings, Bowman, Hettinger, Slope, Stark50 min
Aug 1, 8:31 AM CDTSpecial Weather StatementBISGrant29 min
Aug 1, 2:53 PM CDTSpecial Weather StatementBISKidder52 min
Aug 1, 3:00 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman45 min
Aug 1, 3:06 PM CDTSpecial Weather StatementBISWells24 min
Aug 1, 3:20 PM CDTSpecial Weather StatementBISEmmons25 min
Aug 1, 3:30 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Wells60 min
Aug 1, 3:46 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells44 min
Aug 1, 3:52 PM CDTSpecial Weather StatementBISEmmons23 min
Aug 1, 4:21 PM CDTSevere Thunderstorm WarningBISEmmons54 min
Aug 1, 4:23 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells67 min
Aug 1, 4:29 PM CDTAreal Flood AdvisoryBISKidder, Stutsman3 hr
Aug 1, 4:52 PM CDTSpecial Weather StatementBISAdams38 min
Aug 1, 5:27 PM CDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman63 min
Aug 1, 5:30 PM CDTSpecial Weather StatementBISGrant30 min
Aug 1, 6:17 PM CDTSpecial Weather StatementBISSioux43 min
Aug 1, 6:26 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman39 min
Aug 1, 6:43 PM CDTSpecial Weather StatementBISFoster32 min
Aug 1, 6:47 PM CDTSpecial Weather StatementBISDickey43 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.